Pennsylvania, 2015

Hail and Damaging Wind in Pennsylvania, May 16, 2015

May 16, 2015 · NWS BGM · 2 events in 1 county or zone

A cold front moved across the region Saturday afternoon, the 16th. Strong and severe thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved across the region Saturday afternoon, the 16th. Strong and severe thunderstorms developed ahead of the front. These storms produces large hail and winds greater than 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 16, 2:02 PM EST, 58 minutes earlier.

Area forecast discussion, May 16, 2:02 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT SAT MAY 16 2015

.SYNOPSIS...

A SOUTHWEST FLOW OF MORE HUMID AIR WILL KEEP CLOUDS AND THE CHANCE
OF SHOWERS AND THUNDERSTORMS IN OUR FORECAST INTO TUESDAY.
HOWEVER...MOST OF THE PERIOD WILL BE DRY, AND THE SUN WILL BREAK
THROUGH THE CLOUDS AT TIMES.

&&

.NEAR TERM /THROUGH TONIGHT/...

WEAK FNT/TROF WILL SLIDE THRU THE AREA THIS EVENING AND STALL OVER
SRN PA LATE TNGT. XPCT CONV TO FIRE AHD OF THE FNT OVER THE NEXT
SVRL HRS...ESP OVER THE SRN TIER AND INTO NEPA. LIMITED SUN THIS
AFNT HAS LIMITED THE CAPE. SPC ANALYSIS SHOWS ML CAPES GNRLY BLO
500 J/KG ATTM AND WITH CONV ALREADY FIRING WITH PLENTY OF
CLDS...DON/T XPCT THAT MUCH MORE THAN THAT. OFFICE CONCENSUS
OPINION IS THAT WLD NEED ABT 1000 J/KG TO APRCH SVR. SO...THREAT
SEEMS MINIMAL ATTM.

FOR TNGT...ACTIVTY WILL CONT TO DIMINISH AS THE FNT SAGS SOUTH AND
WE STABILIZE. JUST SOME LOW CHANCE POPS ACROSS THE FAR SOUTH AND
WEST FOR ANY LEFTOVER SHWRS RIDING NORTH OF THE BNDRY.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

COMPLEX SCENARIO AS DIRTY RDG BLDS OVER THE FCST AREA AND THE
PLAINS LOW TRUDGES EAST. OLD BNDRY OVER SRN PA SLOWLY WASHES OUT
UNDER THE RDG...BUT STILL SEEMS TO FOCUS THE BEST CHANCE OF SHWRS
OVER OUR SRN ZONES INTO EARLY MON.

EARLY MON...WRN COLD FNT FNLY BEGINS TO MAKE SOME REAL PROGRESS
EAST. AFTER A DRY START FOR MUCH OF THE AREA...POPS WILL INCRS
FROM WEST TO EAST AS THE SFC FNT APRCHS AND THE UPR RDG GIVES IN
AND HEADS INTO NEW ENG,

FNT WILL BE SLOW TO CLR OUT OF THE AREA ON TUE AS AN UPR WV DROPS
INTO THE CNTRL LAKES. WITH THE SLOWER TIMING...SHWRS MAY LINGER IN
THE AREA FOR MUCH OF TUE...ESP OVER THE CNTRL AND ERN ZONES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE EXTENDED PERIOD BEGINS WITH AN UNSEASONABLY COOL, DRY TROF
DROPPING OUT OF CANADA ACROSS THE GREAT LAKES. A MEAN TROF SETS UP
OVER THE NORTHEAST THROUGH THE REMAINDER OF THE PERIOD, THOUGH THE
HEIGHT PATTERN IS RATHER FLAT ACROSS NY/PA.

EXCEPT FOR A FEW LINGERING SPRINKLES OR LIGHT SHOWERS OVER THE FAR
NORTHEAST TUESDAY NIGHT, THE ENTIRE PERIOD LOOKS DRY. THE BEST
SHOT OF COOL AIR COMES THROUGH ON WEDNESDAY, THOUGH THE ECMWF
925MB TEMP PROGS ARE WARMER THAN YESTERDAY'S RUN AROUND 3C-4C.
YESTERDAY'S RUN FORECAST CLOSER TO 0C.

AFTER A COOLISH WEDNESDAY WITH MAX TEMPS NEAR 60F, IT WILL BE
CHILLY WEDNESDAY NIGHT, BUT SO FAR IT APPEARS TOO WARM FOR FROST.

TEMPS REBOUND LATE IN THE WEEK, HANGING JUST SLIGHTLY BELOW
NORMAL.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
DISTURBANCES MOVING THROUGH THE ATMOSPHERE WILL COMBINE WITH
DAYTIME HEATING TO CAUSE SHOWER AND THUNDERSTORM FORMATION THIS
AFTERNOON AND EARLY THIS EVENING, POSSIBLY CAUSING BRIEF MVFR
RESTRICTIONS.

OVERNIGHT, A LOW STRATUS OR LIGHT FOG MAY SET UP DUE TO MOIST
NEAR-SURFACE CONDITIONS AND LIGHT WIND FLOW. IFR RESTRICTIONS ARE
POSSIBLE, ESPECIALLY AT KELM AND KBGM.

CEILINGS SHOULD RISE AND VISIBILITIES SHOULD RETURN TO P6SM AROUND
15Z SUNDAY MORNING.

.OUTLOOK...

SUN AFT-SUN NGT...MAINLY VFR, EXCEPT BRIEF RESTRICTIONS POSSIBLE
SUN AFTN IN ISOLATED SHRA/TSRA CENTRAL AND SOUTH.

MON-EARLY TUE...SHRA AND CHANCE OF TSRA...ASSOCIATED RESTRICTIONS.

LATE TUE-WED...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, May 16, 2:06 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
306 PM EDT SAT MAY 16 2015

NYZ015-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-
171915-
YATES-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
306 PM EDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE OVER SOUTH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS AFTERNOON. SOME OF THE STRONGER STORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FROM LATER SUNDAY...THROUGH MONDAY...AND INTO TUESDAY...MORE
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. SOME OF
THESE SHOWERS AND STORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH
COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-016>018-036-037-171915-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
306 PM EDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FROM MONDAY NIGHT INTO TUESDAY...SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE REGION. SOME OF THESE SHOWERS AND STORMS COULD
PRODUCE VERY HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lackawanna

When
May 16, 3:00 PM EST to 3:15 PM EST
Where
Lackawanna County, 0.52 mi W of Olyphant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.470, -75.630

Thunderstorm Wind, Lackawanna

When
May 16, 3:00 PM EST
Where
Lackawanna County, 0.52 mi W of Olyphant
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.470, -75.630

Severe winds caused a tree to uproot in Throop.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581374, 581377.